Alert archive / Iowa / Special Weather Statements in 2019

Special Weather Statement, NWS La Crosse, WI

May 18, 2019Crawford County, Wisconsin; Allamakee County, Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at May 18, 2019, 8:21 AM CDT for Crawford County, Wisconsin; Allamakee County, Clayton County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 8:21 AM CDT (13:21 UTC)
Expired
May 18, 2019, 9:00 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS83 KARX 181321
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
821 AM CDT Sat May 18 2019

IAZ011-030-WIZ053-054-061-181400-
Clayton-Allamakee-Vernon-Crawford-Grant-
821 AM CDT Sat May 18 2019

...A LINE OF THUNDERSTORMS WILL AFFECT CLAYTON...ALLAMAKEE... SOUTH 
CENTRAL VERNON...WESTERN GRANT AND WESTERN CRAWFORD COUNTIES...

At 816 AM CDT, radar indicated thunderstorms were located along a 
line extending from near Waukon to 6 miles north of Edgewood.
Movement was northeast at 35 mph.

Occasional lightning, hail up to pea size, and brief downpours are 
possible with these storms. Move indoors until the storms pass. 

Locations impacted include...
Prairie Du Chien, Waukon, Guttenberg, Elkader, Lansing, Monona,
Cassville, McGregor, Garnavillo, Bloomington, Marquette, Harpers
Ferry, Farmersburg, Hardin, Bridgeport, Seneca, Wauzeka, Eastman,
Glen Haven and Bagley.

LAT...LON 4331 9151 4351 9094 4267 9088 4267 9090
      4265 9090 4264 9148
TIME...MOT...LOC 1316Z 230DEG 29KT 4330 9142 4272 9140 

$$

Aufforth

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 18, 6:46 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 18, 6:46 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
646 AM CDT Sat May 18 2019

.SHORT TERM...(Weekend)
Issued at 230 AM CDT Sat May 18 2019

Wet weekend with heavy rain potential (flooding?) and some severe
risk (later today).

SETUP: pieces of shortwave energy will ripple across the region
today/Sun, leading the mean upper level trough which lifts northeast
from the plains to across the great lakes by 00z Mon. Models in good
agreement with taking the trough's associated sfc low into northeast
IA by 12z Sunday, nudging a warm front from the southern part of IA
into the northern portion of the state for this evening and likely
holding it there as the storm system makes it way east to round out
the weekend. Periods of showers and storms should be planned for.

THIS MORNING: current west-east running line of convection will
continue to lift north, with meso models clearing it from the
forecast area by 12z. Timing looks good. Short-term models then in
good agreement with taking the north-south running line of
showers/storms currently over the northern plains eastward, grinding
it through the local area between 12-18z - with some help from the
low level jet and additional upper level energy.

THIS AFTERNOON: a break? weak subsidence and lack of a good forcing
mechanism could give the region a few hours of pcpn free skies
(although still cloudy). That said, showers and storms could already
be returning from the south for late afternoon.

THIS EVENING/TONIGHT: showers/storms will blossom across IA as the
upper level trough starts to approach from the southwest, the sfc
low working into southern IA and the low level jet/moisture
transport just ahead of it.  Ample moisture to play with PWs
approaching 1.75 inches. Cloud depths aren't excessive at 3.5 km,
but heavy rain potential still there. Depending on how much/where
the rain falls overnight and this morning, there could be a flash
flood threat for tonight. Will hold off on any watch issuances for
the moment, but one may be necessary later today.

As for other severe weather, a lot of "ifs". Considerable cloud
cover and cooler/stable near sfc environment north of the warm
front. Bufkit soundings point to upwards of 1000 J/kg of elevated
MUCAPE north of there though, but shear only around 20-30 kts
through the 1-7 km layer. Elevated hailers possible, especially
closer to the warm front. South of there, better shot for storms to
get surface based (moreso early) but clouds again look to be
hindrance to developing a stronger CAPE pool. Stronger deeper shear
holds mostly over southern IA in the evening, although more
favorable in the 0-1 and 0-3 km closer to the warm front for
enhancing storm development.

SUNDAY: the bulk of the rain looks to shift north of I-90 in the
morning, with rain then continuing in north into the night. South of
there, could see some convection develop along the system's cold
front and on the leading edge of the upper level trough, with
northeast IA into southwest/central WI being more favored.

.LONG TERM...(Monday through Friday)
Issued at 230 AM CDT Sat May 18 2019

Both the GFS and EC want to get the new work kicked off on a dry
note, with shortwave ridging a loft quickly slipping east/northeast
across the region.

The break from the rain will be very short-lived though as another
trough over from the desert southwest is then progged to churn
across the plains, rotating over the Upper Mississippi River Valley
for Tue/Tue night. Curved 300 mb jet will provide additional lift
while 50 kt 850 mb jet feeds the system with PWs upwards of 1 1/2
inches. Warm cloud depths are excessive, progged around 3.5 km, but
still see a heavy rain threat with the rich moisture source.
Thankfully, the shortwave looks to make fairly quick progress
through the region. But with the rain from this weekend, saturated
grounds probably won't be able to handle any excessive rain. As for
severe threat - wind shear shaking out rather robust with potential
of +40 kts 0-3 km and moreso through 0-6 km. Nice curvature too.
Instability lacking at the moment though, holding mostly to the
south - limiting any severe threat. Something to certainly watch,
but main concerns look to be the heavy rain potential.

Active southwest flow persists through the rest of the week,
spinning bits of upper level energy through/near the region.
Variability in placement and timing with the ripples, but periods of
showers and storms are likely as a result.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 647 AM CDT Sat May 18 2019

A broken line of showers and isolated storms will move east
through KRST between 18.12z to 18.14z and KLSE between 18.14z and
18.16z. Ceilings will be mainly be VFR. However, there may be some
brief periods of MVFR ceilings.

In the wake of this line, several of the models are showing MVFR
ceilings. However, these same models have been over doing these
clouds overnight. Confidence was not high enough to go that low
for late this morning and afternoon, so kept them in the 4-6K
range.

For late this afternoon and early evening, another round of
showers and storms will move through the area. This will cause
ceilings to become IFR/MVFR and visibilities will become MVFR.

&&

.HYDROLOGY...Through Sunday
Issued at 230 AM CDT Sat May 18 2019

Rounds of showers and storms into Sunday, with heaviest rainfall
expected tonight. Moist airmass will provide the fuel, although warm
cloud depth (good for heavy rain likelihood) is somewhat modest. If
thunderstorms repeat over areas, flash flooding could develop.
Rainfall totals of 2 to 3 inches remain possible. River flooding
will also become a growing concern.

Will continue with a hydrologic outlook for now, but a flood or
flash flood watch may be needed for later today if trends continue
to point to heavy rain.

Those living in areas prone to flooding, especially along rivers and
streams, should be prepared to move to higher ground if heavy
rainfall develops. Continue to monitor forecasts closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Boyne
HYDROLOGY...Rieck
Hazardous weather outlook, May 18, 4:29 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
429 AM CDT Sat May 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing hail. Rises on some waterways is
likely, with the potential for more river flooding. Flash flooding
could result in areas where storms repeat. In addition, isolated
severe storms are also possible from late afternoon into the
evening, with a higher threat across northeast Iowa. Large hail is
the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms remain possible Sunday.

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

While widespread spotter activation is not anticipated, but a few
local groups may be needed late this afternoon and evening.
Rainfall, or any severe reports, are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-191000-
Taylor-Clark-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of north central
Wisconsin

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing small hail. Rises on some waterways is
likely, with the potential for river flooding. Flash flooding
could result in areas where storms repeat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 18, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 AM CDT Sat May 18 2019

IAZ011-030-WIZ053-054-061-181400-
Clayton-Allamakee-Vernon-Crawford-Grant-
821 AM CDT Sat May 18 2019

...A LINE OF THUNDERSTORMS WILL AFFECT CLAYTON...ALLAMAKEE... SOUTH
CENTRAL VERNON...WESTERN GRANT AND WESTERN CRAWFORD COUNTIES...

At 816 AM CDT, radar indicated thunderstorms were located along a
line extending from near Waukon to 6 miles north of Edgewood.
Movement was northeast at 35 mph.

Occasional lightning, hail up to pea size, and brief downpours are
possible with these storms. Move indoors until the storms pass.

Locations impacted include...
Prairie Du Chien, Waukon, Guttenberg, Elkader, Lansing, Monona,
Cassville, McGregor, Garnavillo, Bloomington, Marquette, Harpers
Ferry, Farmersburg, Hardin, Bridgeport, Seneca, Wauzeka, Eastman,
Glen Haven and Bagley.

LAT...LON 4331 9151 4351 9094 4267 9088 4267 9090
      4265 9090 4264 9148
TIME...MOT...LOC 1316Z 230DEG 29KT 4330 9142 4272 9140

Aufforth

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:05 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland115 min
May 18, 5:20 PM CDTSpecial Weather StatementARXFillmore55 min
May 18, 5:53 PM CDTSpecial Weather StatementARXFillmore22 min
May 18, 3:57 PM CDTSpecial Weather StatementARXChickasaw48 min
May 18, 4:47 PM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard, Winneshiek58 min
May 18, 6:07 PM CDTSpecial Weather StatementARXChickasaw, Winneshiek53 min

Nearby

Special Weather Statements in Iowa, 2019Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.